Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 17, 2016, 5:22 AM CDT for Kittson County, Roseau County, Minnesota. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2016, 5:22 AM CDT (10:22 UTC)
- Expired
- Jun 17, 2016, 6:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kittson County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 134 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:35 AM CDT | HAIL 1.25 | 4 Ssw Caribou, MN | LITTLE BIT BIGGER THAN A QUARTER. HAIL COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
701
WUUS53 KFGF 171022
SVRFGF
MNC069-135-171115-
/O.NEW.KFGF.SV.W.0028.160617T1022Z-160617T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 AM CDT FRI JUN 17 2016
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KITTSON COUNTY IN NORTHWESTERN MINNESOTA...
WEST CENTRAL ROSEAU COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 615 AM CDT
* AT 522 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER KENNEDY...OR
26 MILES NORTHEAST OF GRAFTON...MOVING NORTHEAST AT 45 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LAKE BRONSON AND HALMA AROUND 540 AM CDT.
CARIBOU AROUND 605 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4882 9616 4854 9684 4854 9706 4860 9715
4861 9714 4861 9713 4862 9713 4862 9712
4863 9713 4863 9711 4867 9710 4900 9647
4900 9643
TIME...MOT...LOC 1022Z 232DEG 39KT 4863 9694
HAIL...1.00IN
WIND...<50MPH
$$
JAM2 follow-up statements
223
WWUS53 KFGF 171049
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
549 AM CDT FRI JUN 17 2016
MNC069-135-171115-
/O.CON.KFGF.SV.W.0028.000000T0000Z-160617T1115Z/
KITTSON MN-ROSEAU MN-
549 AM CDT FRI JUN 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR CENTRAL KITTSON AND WEST CENTRAL ROSEAU COUNTIES...
AT 548 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
BRONSON... OR 41 MILES NORTHEAST OF GRAFTON...MOVING NORTHEAST AT 45
MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
CARIBOU AROUND 610 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4882 9616 4854 9684 4854 9706 4860 9715
4861 9714 4861 9713 4862 9713 4862 9712
4863 9713 4863 9711 4867 9710 4900 9647
4900 9643
TIME...MOT...LOC 1048Z 235DEG 39KT 4876 9667
HAIL...1.00IN
WIND...<50MPH
$$
JAM762
WWUS53 KFGF 171111 RRA
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
611 AM CDT FRI JUN 17 2016
MNC069-135-171121-
/O.EXP.KFGF.SV.W.0028.000000T0000Z-160617T1115Z/
KITTSON MN-ROSEAU MN-
611 AM CDT FRI JUN 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KITTSON AND WEST
CENTRAL ROSEAU COUNTIES WILL EXPIRE AT 615 AM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4882 9616 4854 9684 4854 9706 4860 9715
4861 9714 4861 9713 4862 9713 4862 9712
4863 9713 4863 9711 4867 9710 4900 9647
4900 9643
TIME...MOT...LOC 1108Z 232DEG 39KT 4876 9667
$$
JAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:56 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 17, 3:56 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 356 AM CDT FRI JUN 17 2016 .SHORT TERM...(Today and tonight) Issued at 336 AM CDT Fri Jun 17 2016 Current surface analysis shows a sfc low over central SD with an inverted trough extended through Devils Lake...roughly aligned with axis of a theta e ridge. QLCS is moving along the I 94 corridor between Bismarck and Dickinson, progged to be just west of our FA by 1130Z pending possible acceleration of forward propagation. While elevated convection, bowing nature of line of storms indicating wind will be a significant threat as it approaches SW ND. DCAPEs across southern ND are in the 1300 to 1500 range. 94 mph winds have been reported near Dickinson. Will bring scattered showers into Valley City around 09Z, keeping POPs lower north of Highway 2 although experimental HRRR does bring highest POPs further north than radar trends. Expect to see eastern ND begin to clear out in the afternoon with line of storms exiting eastern zones by late afternoon. For the early morning, there is also a cluster of storms (likely severe) just north of the international border moving east northeast and the strongest storms will remain in southern MB, however will see isolated storms across northeastern ND in the early morning hours. SW flow pattern aloft with SFC high pressure over far northeastern ND should limit precip across the northern FA. However, a warm front across southeastern SD into southwestern MN will lift north early Saturday morning with convection forming across east central SD this evening. NAM dry with this system but does bring precip across the north after 09Z with a short wave moving out of eastern MT into the northern valley Sat morning. GFS this evening shows more pronounced warm frontal boundary stretching from SFC low over s central SD through Grant Co MN and into Otter Tail Co, with convection significantly further north than NAM shows. Northern two thirds of CWA is dry with northeast SFC flow, however expands north into the Grand Forks and Thief River Falls areas by 12Z. Deep layer shear in vcnty of sfc boundary only in the 20 to 30 kt range with best shear well to the west in central and western ND. Overall GFS better represents SREF for tonight and will use model blend for overnight period. As Scattered storms will increase from south to north on Saturday as the boundary lifts northward. .LONG TERM...(Saturday through Thursday) Issued at 336 AM CDT Fri Jun 17 2016 Saturday night into Sunday evening...A boundary along the international border will be the focus for more convection as a SFC low moves quickly across ND Sat night into Sun afternoon. Primary threat for convection Sat night will be along and north of the international border. Deep layer shear should be much higher (40 to 50 knots), mainly north of Hwy 2 along the boundary, and a few strong or severe thunderstorms are possible mainly after midnight. SPC Day 2 has a slight risk for northern tier of counties along warm frontal boundary and Day 3 has a slight risk for storms developing ahead of cold FROPA Sunday afternoon. NAM PWAT values for the 06Z to 12Z timeframe continue to be in the 1.8 to 1.9 inch range along the international border. HPC Day 3 Excessive Rainfall is in a slight risk for exceeding FFG late Sat night. Strong warm advection into the warm sector on Sunday will result in daytime highs in the 80s, close to 90 across the far south, with Monday highs falling into the mid 70s behind Sunday's cold FROPA. Clearing skies Monday night and cooler air will bring overnight lows in the mid 50s. Monday-Thursday...Northwest flow pattern will develop as mid/upper ridging amplifies across the Rockies, leading to relatively dry weather with seasonable temps. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1137 PM CDT Thu Jun 16 2016 Light southeast winds across the area with just some scattered cirrus now. Models try to develop some convection over the area late tonight into early Friday, so they lower ceilings during this time. With the uncertainty yet, did not mention thunder in any of the TAFs, but will amend as needed. Winds look to stay fairly light throughout. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Speicher LONG TERM...Makowski/Speicher AVIATION...Godon
Hazardous weather outlook, Jun 17, 5:17 AM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 517 AM CDT FRI JUN 17 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 517 AM CDT FRI JUN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG AND POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA THIS MORNING. THUNDERSTORMS ARE DEVELOPING ALONG A TROUGH OF LOW PRESSURE ACROSS CENTRAL AND NORTHEAST NORTH DAKOTA. THE STORMS WILL MOVE INTO EASTERN NORTH DAKOTA BY EARLY MORNING. THERE IS A RISK OF SEVERE STORMS WITH DAMAGING WINDS THE MAIN THREAT, ESPECIALLY ALONG INTERSTATE 94 AND ALONG THE INTERNATIONAL BORDER. MORE STORMS MAY DEVELOP LATE TONIGHT, WITH THE MAIN THREAT FOR NOCTURNAL SEVERE STORMS BEING SOUTH OF INTERSTATE 94. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CONTINUATION OF AN ACTIVE PATTERN IS EXPECTED THROUGH THE WEEKEND, WITH A SLIGHT RISK FOR SEVERE STORMS LATE SATURDAY NIGHT THROUGH SUNDAY. THE THREAT IS MAINLY ALONG THE INTERNATIONAL BORDER SATURDAY NIGHT AND EAST OF THE VALLEY ON SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SPEICHER
In the hours before
Special weather statement, Jun 17, 4:10 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 AM CDT FRI JUN 17 2016
NDZ007-008-171015-
PEMBINA ND-CAVALIER ND-
410 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PEMBINA AND EAST CENTRAL
CAVALIER COUNTIES UNTIL 515 AM CDT...
AT 409 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CONCRETE...OR 23 MILES EAST OF LANGDON...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
AKRA AROUND 415 AM CDT.
BACKOO AROUND 420 AM CDT.
CAVALIER AND LEROY AROUND 425 AM CDT.
BATHGATE AROUND 435 AM CDT.
NECHE AROUND 440 AM CDT.
LAT...LON 4900 9723 4897 9724 4896 9723 4895 9723
4856 9788 4871 9816 4900 9776
TIME...MOT...LOC 0909Z 228DEG 37KT 4878 9786
JAMSpecial weather statement, Jun 17, 4:12 AM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
412 AM CDT FRI JUN 17 2016
NDZ007-170930-
CAVALIER ND-
412 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAVALIER COUNTY
UNTIL 430 AM CDT...
AT 412 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VANG...OR 15 MILES NORTHEAST OF LANGDON...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
CAVALIER COUNTY.
LAT...LON 4900 9795 4895 9795 4883 9819 4892 9838
4900 9826
TIME...MOT...LOC 0912Z 227DEG 37KT 4895 9818
JAMLocal storm report, Jun 17, 4:14 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM HAIL 7 NW CAVALIER 48.87N 97.73W
06/17/2016 M0.50 INCH PEMBINA ND CO-OP OBSERVER
&&
JAMLocal storm report, Jun 17, 4:41 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
441 AM CDT FRI JUN 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM HAIL CAVALIER 48.80N 97.62W
06/17/2016 E0.25 INCH PEMBINA ND TRAINED SPOTTER
&&
JAMSpecial weather statement, Jun 17, 4:55 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 AM CDT FRI JUN 17 2016
MNZ004-171030-
KITTSON MN-
455 AM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON COUNTY UNTIL
530 AM CDT...
AT 454 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LANCASTER...OR 44 MILES NORTHEAST OF GRAFTON...MOVING NORTHEAST AT 30
MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
CARIBOU AROUND 520 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4896 9641 4875 9669 4886 9691 4900 9679
4900 9640
TIME...MOT...LOC 0954Z 216DEG 27KT 4888 9674
JMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:55 AM CDT | Special Weather Statement | FGF | Kittson | 35 min |
| Jun 17, 5:08 AM CDT | Severe Thunderstorm Warning | FGF | Kittson | 22 min |
| Jun 17, 6:40 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 35 min |
| Jun 17, 7:33 AM CDT | Severe Thunderstorm Warning | FGF | Marshall, Polk | 57 min |
| Jun 17, 7:53 AM CDT | Flash Flood Warning | FGF | Kittson, Marshall | 7 hr |
| Jun 17, 8:15 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more | 60 min |
| Jun 17, 8:16 AM CDT | Areal Flood Advisory | FGF | Polk | 74 min |
| Jun 17, 8:39 AM CDT | Special Weather Statement | FGF | Becker, Clay | 51 min |
| Jun 17, 8:52 AM CDT | Special Weather Statement | FGF | Lake of the Woods | 38 min |
| Jun 17, 8:55 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Clearwater, Mahnomen, Norman, Otter Tail | 65 min |
| Jun 17, 8:59 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Kittson, Lake of the Woods, Marshall, Pennington and 3 more | 61 min |
| Jun 17, 9:03 AM CDT | High Wind Warning | FGF | Marshall, Pennington, Polk, Red Lake | 110 min |
| Jun 17, 9:05 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard, Mahnomen, Norman, Polk | 55 min |
| Jun 17, 9:46 AM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Lake of the Woods | 44 min |
| Jun 17, 9:51 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Otter Tail and 1 more | 54 min |
| Jun 17, 9:52 AM CDT | Special Weather Statement | FGF | Polk | 38 min |
| Jun 17, 10:28 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 32 min |
| Jun 17, 10:32 AM CDT | Special Weather Statement | FGF | Mahnomen, Norman, Pennington, Polk, Red Lake | 43 min |
| Jun 17, 11:46 AM CDT | River Flood Warning | FGF | Kittson | 10 days |
| Jun 17, 11:49 AM CDT | Special Weather Statement | FGF | Otter Tail | 41 min |
| Jun 17, 11:50 AM CDT | Special Weather Statement | FGF | Hubbard | 40 min |
| Jun 17, 11:56 AM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 64 min |
| Jun 17, 12:26 PM CDT | Special Weather Statement | FGF | Grant | 34 min |
| Jun 17, 1:00 PM CDT | Special Weather Statement | FGF | Grant, Otter Tail, Wadena | 60 min |
| Jun 17, 1:18 PM CDT | Severe Thunderstorm Warning | FGF | Grant, Otter Tail, Wadena | 57 min |
| Jun 17, 2:25 PM CDT | Special Weather Statement | FGF | Douglas | 65 min |
| Jun 17, 3:34 PM CDT | River Flood Watch | FGF | Kittson | 6 days |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.